Skip to main content
main-content

25-08-2010 | Cardiometabolic | Article

Switching to less potent statin after ACS linked to adverse outcomes

Abstract

Free abstract

MedWire News: Patients with acute coronary syndromes (ACS) who switch from intensive to moderate statin therapy are at increased risk for mortality, repeat myocardial infarction (MI), and stroke, a study suggests.

The Italian researchers who performed the study suggest that switching statins following ACS may compromise lipid control, potentially leading to an increased risk for major adverse events.

Furio Colivicchi and colleagues from San Filippo Neri Hospital in Rome, Italy, prospectively studied 1321 consecutively recruited patients who were hospitalized with ACS and discharged on atorvastatin, 80 mg/day.

During 12 months' follow-up, 557 patients (42%) were switched to a less-intensive statin regimen (either a lower dose of atorvastatin or a less-potent statin) by their primary care physicians. The median time to switching was 28 days from discharge and the reason for switching was side effects in 56% of cases and safety concerns in 44%.

The primary endpoint - a composite of all-cause death, non-fatal acute MI, and non-fatal disabling stroke - occurred in 331 patients during follow-up. In all, 106 patients died, 172 experienced recurrent acute MI, and 53 suffered a stroke.

In multivariate analysis, after adjusting for patient demographics, clinical history, and other baseline variables, switching from atorvastatin 80 mg/day to any moderate statin therapy was an independent predictor for the primary endpoint, with a hazard ratio (HR) of 2.7. Furthermore, the earlier the switch, the greater the risk for the primary endpoint; the HR decreased from 5.6 when switching at 30 days post-discharge to 2.7 when switching at 360 days.

The study "confirms and extends previous observations about the clinical implications of switching from intensive to moderate statin therapy in the high-risk setting of early secondary prevention after ACS," Colivicchi et al write in the International Journal of Cardiology.

"Switching from a particular statin to another agent of the same class, which is not therapeutically equivalent, may alter lipid control by causing a significant low-density-lipoprotein cholesterol increase," they caution.

"These findings suggest that patient care should be improved during the transition from a hospital setting to outpatient primary care."

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Joanna Lyford